Unexplained Severe Lactic Acidosis in Young Patient.
Full Text PDF

Keywords

Lactic Acidosis
metformin
hemofiltration
hypoperfusion
rehydration

How to Cite

Ibrahimi, A., Kuci, S., Bejko, E., Llazo, S., & Llambro, M. (2019). Unexplained Severe Lactic Acidosis in Young Patient. Albanian Journal of Trauma and Emergency Surgery, 3(2). https://doi.org/10.32391/ajtes.v3i2.55

Abstract

Case report: A 27-year-old previously healthy man was admitted to the ICU complaining nausea, vomiting and disorientation, after he ingested 1500 mg paracetamol, but its relatives explained that they possess in the house only metformin (maybe he ingested metformin instead of paracetamol). First blood gas showed moderate, and hours later severe lactic acidosis Ph 7,01, Lac 25 m mol/L, BE -26,4. Aggressive rehydration and hemofiltration was started, until full recovery after 24 hours of hospital admission. He was discharged after three days in healthy condition.

Discussion: Lactic acidosis is a common cause of metabolic acidosis at the ICU. Type A is most common and caused by hypoperfusion or hypoxia, whilst type B has other causes including use of the antidiabetic drug metformin. Metformin associated lactic acidosis (MALA) is an important treatment-associated condition, and although rare, it is very serious.

Conclusion: MALA should be strongly suspected in patients presenting with wide anion gap metabolic acidosis and high blood lactate concentration. Bicarbonate hemodialysis or continuous renal replacement therapy should be urgently arranged for patients with MALA.

https://doi.org/10.32391/ajtes.v3i2.55
Full Text PDF
Creative Commons License

This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.